Ohio, 2022Damaging Winds in Ohio, July 23, 2022
July 23, 2022 · NWS PBZ · 19 events in 9 counties and zones
A more widespread wind damage event finally occurred on July 23rd. A quasi-linear mesoscale convective system, originating over Illinois and Indiana, continued into a warm, moist, and unstable air mass over the Upper Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $327,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A more widespread wind damage event finally occurred on July 23rd. A quasi-linear mesoscale convective system, originating over Illinois and Indiana, continued into a warm, moist, and unstable air mass over the Upper Ohio Valley. The line of storms crossed during the midday and early afternoon hours, with widespread wind damage to trees and power lines resulting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 11:28 AM EST, 32 minutes earlier.
Area forecast discussion, Jul 23, 11:28 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1228 PM EDT Sat Jul 23 2022
.SYNOPSIS...
An afternoon convective complex may provide strong winds and
heavy rain mainly to areas west of Pittsburgh today. Scattered
showers and thunderstorms will be possible again tomorrow
afternoon, with a frontal boundary providing widespread rain
Sunday night and Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Severe Thunderstorm Watch has been issued for a portion of the
region until 6 PM. A vigorous MCS continues to track across
Ohio at this time, now dominated by cold pool processes.
Surface destabilization has allow MLCAPE of 2000-3000 J/kg to
build in the watch area. While the MCS continues to turn
southeastward towards even richer instability to our south and
west, the quasi-linear complex will still likely impact at least
our eastern Ohio counties with strong to perhaps severe gusts.
The thermodynamic environment that the MCS enters over WV/PA
will be less favorable, likely leading to weakening, but
isolated strong to severe gusts may still be possible as far
east as Pittsburgh, leading to the watch issuance.
Likely/categorical PoPs were used for the watch area, tapering
with time as the MCS slowly dissipates during the afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Activity will diurnally decrease this evening as the remnants of
the MCS depart. A few showers may be spawned in the northern
counties late tonight/Sunday morning as a shortwave passes by to
the north.
Heat and humidity will peak on Sunday in southwest flow ahead of
the next front. With high temperatures in the 90 to 95 range and
dewpoints around 70 degrees, heat index values of 95 to 100
appear likely, possible slightly higher in localized areas.
Confidence is not high enough for a Heat Advisory at this time,
but we will monitor.
A more vigorous shortwave trough dives into the northern Great
Lakes by Sunday night, pushing a cold front towards the Upper
Ohio Valley. Given high levels of instability and increasing
shear, some severe risk exists across at least the northern
counties later Sunday afternoon and Sunday evening, although
timing concerns with the front lend some uncertainty.
Numerous showers and thunderstorms will accompany the front
across the region Sunday night and Monday. Despite high moisture
levels and ample forcing, the system should be progressive
enough initially to prevent a widespread flood threat. As the
shortwave trough departs, the front will lose a lot of its
forward momentum as it bumps into zonal flow over the Ohio
Valley. Current model/ensemble indications are that the boundary
will stall south of the PA/WV border. Thus, some chance-level
PoPs will need to be maintained mainly south of Pittsburgh
Monday night. Cannot rule out some heavy rain totals across some
of our northern WV counties over this period, but at this time,
the bulk of any flooding threat will likely lie to our south in
the richer moisture.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The stalled front will linger over West Virginia on Tuesday,
necessitating the continuation of low PoPs in counties mainly south
of Pittsburgh. The front lifts back north as a warm front on
Wednesday, bringing increased shower and thunderstorm chances back
north in the warm, moist southwest flow. Periods of clouds and rain
will keep temperatures muted to near or just below normal, but
dewpoints will remain high through this period.
A relatively strong shortwave trough may then rotate across the
Great Lakes, helping to drive a cold front across the region during
the Thursday night/Friday period, with another round of rain
possible. Timing this far out remains questionable. A drier air
mass may then arrive by next weekend with high pressure.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through the period with diurnal
heating leading to sct/bkn cu and SW aftn wind gusts up to
20kts.
The remnants of an MCS and any additional isolated to scattered
storms it initiates may impact the region this aftn. But there
is much uncertainty in whether the storm complex will maintain
or erode as it encounters a less favorable environment. Utilized
tempo for ZZV where confidence is highest in possible impact
given greater instability and steeper lapse rates, with VCTS for
other terminals. Any storm could briefly reduce vsbys and
generate a brief gust to 30kts.
.Outlook...
Predominantly VFR conditions, outside of primarily river valley
fog, continue until a slow moving cold front brings more
greater precipitation/restriction chances late Sunday into
Monday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 23, 10:41 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1141 AM EDT Sat Jul 23 2022
OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-WVZ001>004-
012-241545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Beaver-Allegheny-
Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
1141 AM EDT Sat Jul 23 2022
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007-008-014-WVZ021-509-241545-
Mercer-Venango-Butler-Marion-Monongalia-
1141 AM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for northwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated instances of damaging wind gusts in thunderstorms will be
possible during the early to mid-afternoon hours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ009-015-016-022-023-073>076-WVZ510>514-241545-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1141 AM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered severe storms will be possible Sunday afternoon and
evening, with damaging wind and hail as the primary threats.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 23, 11:20 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1220 PM EDT Sat Jul 23 2022
OHZ039-048-057-231700-
Tuscarawas OH-Coshocton OH-Muskingum OH-
1220 PM EDT Sat Jul 23 2022
...A STRONG THUNDERSTORM WILL IMPACT COSHOCTON...NORTHWESTERN
MUSKINGUM AND WESTERN TUSCARAWAS COUNTIES THROUGH 100 PM EDT...
At 1219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gambier, or near Mount Vernon, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coshocton, West Lafayette, Dresden, Frazeysburg, Baltic, Warsaw,
Conesville, Nellie, Chili, New Guilford, Walhonding, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio.
&&
LAT...LON 4045 8219 4044 8167 4034 8169 4012 8184
3995 8220
TIME...MOT...LOC 1619Z 274DEG 51KT 4040 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 23, 11:54 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1254 PM EDT Sat Jul 23 2022
OHZ039-040-048-049-057-058-231730-
Guernsey OH-Tuscarawas OH-Coshocton OH-Harrison OH-Muskingum OH-
Carroll OH-
1254 PM EDT Sat Jul 23 2022
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HARRISON...NORTHERN
GUERNSEY...EASTERN COSHOCTON...NORTHERN MUSKINGUM...SOUTHWESTERN
CARROLL AND TUSCARAWAS COUNTIES THROUGH 130 PM EDT...
At 1254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sugarcreek to near North Zanesville.
Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zanesville, New Philadelphia, Coshocton, Cambridge, Uhrichsville,
Freeport, Newcomerstown, Dennison, New Concord, Byesville, West
Lafayette, and North Zanesville.
This includes the following highways...
Interstate 70 in Ohio between mile markers 146 and 189.
Interstate 77 in Ohio between mile markers 43 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
east central Ohio.
&&
LAT...LON 4044 8172 4045 8167 4049 8167 4049 8107
3999 8144 3991 8222
TIME...MOT...LOC 1654Z 272DEG 47KT 4048 8166 4005 8201
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CLThunderstorm Wind, Coshocton
- When
- July 23, 12:00 PM EST
- Where
- Coshocton County, 0.94 mi ENE of Roscoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 40.286, -81.864
Numerous trees and power lines were blown down in West Lafayette and west of Coshocton along US Route 36 and County Road 621.
Thunderstorm Wind, Coshocton
- When
- July 23, 12:02 PM EST
- Where
- Coshocton County, Bakersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 40.350, -81.650
Power lines and trees were down and on fire along County Road 6.
Thunderstorm Wind, Muskingum
- When
- July 23, 12:10 PM EST
- Where
- Muskingum County, 0.53 mi E of Otsego
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 40.120, -81.760
Multiple large trees and power lines were blown down.
Thunderstorm Wind, Tuscarawas
- When
- July 23, 12:12 PM EST
- Where
- Tuscarawas County, Newcomerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 40.270, -81.600
Power lines were reported to be blown down.
Thunderstorm Wind, Tuscarawas
- When
- July 23, 12:12 PM EST
- Where
- Tuscarawas County, 1.05 mi W of Zoar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.620, -81.440
Power lines were reported to be downed.
Thunderstorm Wind, Tuscarawas
- When
- July 23, 12:16 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.490, -81.440
Power lines were reported to be downed.
Thunderstorm Wind, Tuscarawas
- When
- July 23, 12:24 PM EST
- Where
- Tuscarawas County, 1.05 mi W of Uhrichsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.400, -81.350
Power lines were reported to be blown down.
Thunderstorm Wind, Guernsey
- When
- July 23, 12:34 PM EST
- Where
- Guernsey County, 0.53 mi W of Lore City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.980, -81.460
Trees were blown down in Lore City.
Thunderstorm Wind, Guernsey
- When
- July 23, 12:36 PM EST
- Where
- Guernsey County, Antrim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.120, -81.350
Trees were reported to be blown down near Antrim.
Thunderstorm Wind, Carroll
- When
- July 23, 12:50 PM EST
- Where
- Carroll County, Wattsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.570, -80.930
Trees and power lines were reported down near Route 524.
Thunderstorm Wind, Belmont
- When
- July 23, 12:55 PM EST
- Where
- Belmont County, 0.53 mi W of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.030, -81.040
Multiple trees were blown down on to State Route 147.
Thunderstorm Wind, Jefferson
- When
- July 23, 12:58 PM EST
- Where
- Jefferson County, Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 40.430, -80.770
Power lines were reported down around Richmond, causing power outages.
Thunderstorm Wind, Belmont
- When
- July 23, 12:59 PM EST
- Where
- Belmont County, 3.56 mi NNW of Somerton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 39.947, -81.158
Multiple trees were blown down along State Route 148.
Thunderstorm Wind, Belmont
- When
- July 23, 1:00 PM EST
- Where
- Belmont County, St Clairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.080, -80.900
In St. Clairsville, multiple trees were downed.
Thunderstorm Wind, Jefferson
- When
- July 23, 1:05 PM EST
- Where
- Jefferson County, 1.58 mi W of Steubenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.370, -80.650
Over a dozen shingles were blown from the roof of a house.
Thunderstorm Wind, Columbiana
- When
- July 23, 1:07 PM EST
- Where
- Columbiana County, East Liverpool
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.630, -80.570
Numerous trees were reported to be blown down in the area of East Liverpool.
Thunderstorm Wind, Columbiana
- When
- July 23, 1:17 PM EST
- Where
- Columbiana County, 0.52 mi W of Calcutta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 40.680, -80.580
Trees and power lines were reported down across southern portions of Columbiana County.
Thunderstorm Wind, Monroe
- When
- July 23, 1:35 PM EST
- Where
- Monroe County, 1.15 mi N of Sardis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.636, -80.918
Trees were blown down on State Route 255.
Thunderstorm Wind, Monroe
- When
- July 23, 1:35 PM EST
- Where
- Monroe County, 0.69 mi N of Clarington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.780, -80.870
Power lines were reported to be blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Minnesota, July 23, 2022$80,000 · 3 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048898, 1048900, 1048903, 1048904, 1048911, 1048914, 1048916, 1048918, 1048919, 1048920, 1048921, 1048922, 1048923, 1048924, 1048925, 1048926, 1048927, 1048930, 1048931.